Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 100, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 19, 2016, 12:16 PM CDT for Archer County, Baylor County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 12:16 PM CDT (17:16 UTC)
- Expired
- Aug 19, 2016, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Archer County, TX, Baylor County, TX
The radar
The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 12:30 PM CDT | FLASH FLOOD | 6 Ssw Archer City, TX | WATER FLOWING OVER STATE HIGHWAY 79. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 5.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
824 WGUS54 KOUN 191716 FFWOUN TXC009-023-192015- /O.NEW.KOUN.FF.W.0100.160819T1716Z-160819T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1216 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN BAYLOR COUNTY IN NORTHERN TEXAS... SOUTHERN ARCHER COUNTY IN NORTHERN TEXAS... * UNTIL 315 PM CDT * AT 1213 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT. AREAS ALONG AND SOUTH OF A WINDTHORST TO ARCHER CITY AND WESTOVER LINE HAVE RECEIVED THE HEAVIEST AMOUNTS OF RAIN THIS MORNING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ARCHER CITY...WINDTHORST...MEGARGEL AND WESTOVER. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3340 9908 3355 9907 3363 9843 3340 9842 $$ SIX
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:02 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 19, 11:02 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Norman OK 1102 AM CDT FRI AUG 19 2016 .DISCUSSION... A small area of showers and thunderstorms is producing locally heavy rainfall across part of western north Texas this morning. This activity appears to be closely related to an area of slightly stronger 85h winds and better mid-level moisture. Expect this area will continue to lift northeast into southern Oklahoma through the afternoon with some weakening likely. The sky is generally clear north and west of I-44 which will allow for strong heating into the afternoon. Several models develop storms along a prefrontal trough in northwest Oklahoma by mid to late afternoon with additional storms developing along a cold front. Decent directional shear and moderate instability may result in a few strong to severe storms mainly through midnight. && .PREV DISCUSSION... /issued 649 AM CDT FRI AUG 19 2016/ DISCUSSION... Aviation discussion for the 12 UTC TAFs is below. AVIATION... The aviation forecast remains challenging. MVFR or lower conditions will affect locations east of KLTS-KCSM- KPNC through 18 UTC. The lowest conditions near airport minimums are expected near KLAW and KOUN before 14 UTC. Conditions will improve 14-18 UTC and most, if not, all sites, should be VFR by 18 UTC. Sped up the timing of SHRA near KSPS to occur 14-17 UTC as confidence of occurrence is moderate at this site during this time. Additional SHRA/TSRA mainly near and ahead of a cold front will affect the area mainly after 23 UTC. The timing of SHRA/TSRA and cold front remains uncertain. Variable gusty surface winds and MVFR or lower conditions are possible with SHRA/TSRA. Have SHRA/TSRA mention including TEMPOs at most sites. MBS PREV DISCUSSION... /issued 356 AM CDT FRI AUG 19 2016/ DISCUSSION... Rain chances, heavy rainfall, and strong to severe thunderstorm potential today and tonight are the main concerns. This morning, think most locations will remain rainfree. Kept the greatest rain chances southeast of a Wichita Falls to Ada line where RAP13 forecast precipitable water values of 1.6-2.1" are located. Many latest model guidance members have been hinting at the highest QPF totals this morning in these areas, though these may be overdone as the air may be too stable from yesterday's convection with latest RAP13 analysis only depicting MUCAPE 250-1000 J/kg in these areas. Any shower or storm could produce locally heavy rainfall as they would move rather slowly. Some fog may also occur this morning across the area, but did not mention thinking the low level winds are just strong enough to keep the air slightly mixed and prevent visibilities to falling 3 miles or less in most locations. This afternoon, isolated to numerous showers and thunderstorms will occur across the area, so kept 20-60% rain chances. Two areas of focus for storms include the cold front in northwestern Oklahoma as well as the high PW area south of the line mentioned in the this morning's paragraph. Storms in northern Oklahoma near the front have a greater chance of being strong to severe as 0-6 km shear will be stronger in these areas, 20-30 kt, which would support multicells favoring a few reports of damaging winds up to 70 mph as the boundary layer should be hotter and deeply mixed with DCAPE values 1000-1500 J/kg. Hail potential should remain rather low due high wet bulb zero levels above 10000 ft AGL and marginal shear/fairly weak mid level lapse rates generally under 6.5deg/C. In southern Oklahoma and north Texas, weaker shear and slower storm motion with higher PW values favor locally heavy rainfall and possibly flooding with storms. Tonight, storm clusters should continue and be maintained by an increasing low level jet, though severe potential should diminish rather rapidly after sunset. Locally heavy rainfall of 1 to 2 inches and flooding in small areas will be the biggest concern with storms as PW values climb to near 2 inches near and ahead of the approaching cold front. East west bands of training storms would support the heaviest rainfall potential. However, not sure all locations will get wet. Model guidance rain chances in the 40-70% were maintained. Saturday, rain chances will linger over southern Oklahoma and north Texas near the front where locally heavy rainfall may occur. Otherwise, drier and cooler air will move into northern Oklahoma. Unseasonably cool high temperatures are forecast with highs mainly in the lower to mid 80s. Cloud cover and rain may keep highs below 80 degrees in some locations. Saturday night into Sunday, drier air will keep pushing south. Several locations in Oklahoma, especially northern Oklahoma, may will likely fall into the 50s Saturday night. Cooler than average temperatures will continue on Sunday with highs mainly in the 80s. Kept low rain chances during this time frame near and south of the Red River closer to the front. Sunday night through Thursday, a wetter and cooler weather pattern can be expected. Locally heavy rainfall could be a concern. Severe weather potential appears to be rather low due to weak shear. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 88 68 82 61 / 20 60 40 10 Hobart OK 91 68 85 61 / 20 60 30 10 Wichita Falls TX 87 70 86 65 / 60 50 60 30 Gage OK 92 62 83 55 / 30 60 10 10 Ponca City OK 90 68 81 58 / 40 70 20 10 Durant OK 85 71 85 65 / 70 60 70 40 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. &&
Hazardous weather outlook, Aug 19, 11:57 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1157 AM CDT FRI AUG 19 2016 OKZ004>048-050>052-TXZ083>090-201015- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1157 AM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT. LOCATION... THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM CHEYENNE TO WATONGA TO PERRY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK AND INCLUDES AREAS NORTHWEST OF A LINE FROM VERNON...TEXAS TO LAWTON TO NORMAN AND SEMINOLE. TIMING...THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY. THE GREATEST CHANCE OF THUNDERSTORMS...INCLUDING THE POSSIBILITY OF SEVERE THUNDERSTORMS...WILL BE FROM AROUND 5 PM THROUGH MIDNIGHT. IMPACTS...THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN WITH THESE STORMS. HAIL UP TO QUARTER SIZE IS POSSIBLE. DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT IN SOUTHERN KANSAS AND NORTHWEST OKLAHOMA BY LATE AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS...ADDITIONAL STORMS WILL FORM AS THE FRONT PUSHES SOUTHWARD ACROSS OKLAHOMA. ALTHOUGH DEEP LAYER SHEAR WILL BE MARGINAL...DECENT DIRECTIONAL SHEAR AND MODERATE INSTABILITY MAY RESULT IN A FEW STRONG TO SEVERE STORMS DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORM INTENSITY WILL LIKELY DECREASE BY MIDNIGHT...BUT THE STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA THROUGH THE AFTERNOON. VERY HEAVY RAIN AND SOME FLOODING WILL BE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THE BEST CHANCE FOR RAIN WITH THIS ACTIVITY WILL BE ALONG AND SOUTH OF A HOLDENVILLE TO ADA TO WICHITA FALLS LINE. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS NORTHWEST OKLAHOMA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS EVENING THROUGH EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH LATE NEXT WEEK. ORGANIZED SEVERE WEATHER CHANCES THIS WEEKEND AND NEXT WEEK WILL BE LOW. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:21 AM CDT | Areal Flood Advisory | OUN | Archer, Baylor | 114 min |
| Aug 19, 10:08 AM CDT | Areal Flood Advisory | OUN | Archer, Baylor, Clay | 3 hr |
| Aug 19, 1:22 PM CDT | Areal Flood Advisory | OUN | Baylor, Knox | 113 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.